Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 24, NWS Wilmington, OH

April 20, 2003Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 20, 2003, 8:13 PM EDT for Licking County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 8:13 PM EDT (00:13 UTC)
Expired
Apr 20, 2003, 9:00 PM EDT
In force
47 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Licking County, OH

The radar

The Cincinnati radar (KILN), 145 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS51 KILN 210013
SVRILN
OHC089-210100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
811 PM EDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LICKING COUNTY IN OHIO...

* UNTIL 900 PM EDT...

* AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF JOHNSTOWN...OR ABOUT OVER
  WESTERVILLE...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANVILLE...
  HANOVER...
  JOHNSTOWN...
  NEWARK...
  UTICA...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH AND LARGE HAIL UP TO 2 INCHES IN DIAMETER.

IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE 
UNTIL THE STORM PASSES.


LAT...LON 4009 8219 4005 8236 4005 8276 4026 8274
          4024 8247 4023 8218

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:15 PM EDT, 5 hours 58 minutes earlier.

Area forecast discussion, Apr 20, 2:15 PM EDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
215 PM EDT SUN APR 20 2003

MODELS SIMILAR WITH UPR LO OVR UPR MS VLY PIVOTING NE TO NR LS AND
ELONGATING BY 00Z. LATEST SFC ANALYSIS INDCG LO PRES OVR WI WITH
SWD TRAILNG CDFNT NR IN/IL STATE LINE THRU SE MO. MODERATE INSTBY
HAS DVLPD AHD OF THIS FNT WHERE BREAKS IN CLDS EXIST AND LWR TO MID
60S DWPTS HAVE ADVCTD NWD.

TSTMS HAVE DVLPD ALONG ACRS WRN IN AHD OF CDNT IN AXIS OF LO LVL
CNVRGC AND MODERATE INSTBY. XPCT THUNDERSTORM ACTIVITY TO CONT
TO DVLP AND SHIFT E INTO CWA DURG LATE AFTN/EVE HOURS. FCST SOUNDINGS
INDICATE SB CAPES APPROACHING 2000 J/KG. MODEL INSTBY TRENDS HAVE
SHOWN AN INCRS. MAX DELTA THETA-E DIFF ARND 23 DEGS AND WBZ HGTS
AROUND 8500FT WL BE FAVORABLE FOR DAMAGING WINDS AND HAIL. SOME SHEAR
EXISTS AND STORM TYPE WL FALL INTO BORDERLINE SUPERCELLULAR. EXPECT
MAIN THREAT TO BE DAMAGING WINDS FROM BOWING LINE SEGMENTS. THESE
SVR-WX PARAMETERS WEAKEN OVR EASTERN SECTIONS OF CWA. WL CONT LKLY
POPS ACRS ENTIRE REGION WITH THE MENTION OF POTENTIAL SVR ACRS THE
W THIS EVE.

CDFNT TO SHIFT E OF THE AREA LATE TNGT WITH DRY SLOT WORKING INTO
THE REGION. HAVE STAYED AOA GUID TEMPS TNGT.

IN HIGHLY AMPLIFIED FLO PTN...ELONGATED UPR TROF TO SHIFT E THRU
GRTLKS MON INTO TUE. GOOD PVA DVLPS LATE MON AFTN INTO MON EVE
WITH VORT MAX ROTATING THRU THE BASE OF THE TROF. SECONDARY TROF
AXIS WHICH WL PROVIDE FAVORABLE LO LVL CONVRGC TO DROP SE THRU
OH MON EVE. WL CONT LO POP CHC ACRS THE E ERLY AND THEN LATE
AFTN IN THE W DUE TO SECONDARY TROF AXIS. SKIES MAY BRIEFLY
START OUT AS PC BUT SHUD QUICKLY BECOME MOSTLY CLDY. WL GO WITH
MOSTLY CLDY SKY COND. TEMP WISE...PREFER VALUES A LTL COOLER THAN
MAV GUID.

WL END CHC OF SHWRS TUE MRNG WITH UPR TROF AXIS SHIFTING E. SFC
HI PRES BEGINS TO BLD IN FROM NW IN 5H CONFLUENT ZONE. SFC HI PRES
TO DOMINATE THE WX TUE NIGHT INTO THU. THIS WL PROVIDE COOL BUT
DRY WX. THE NEXT CHC FOR PRECIP SHUD ARRIVE THU NIGHT INTO FRI
TIME FRAME WITH THE BEST CHC ALONG AND S OF OH RIVER.

.ILN...NONE.

RANDALL
Hazardous weather outlook, Apr 20, 5:13 AM EDT, 15 hours before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-201115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
513 AM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EARLY
EVENING. SHOWERS AND THUNDERSTORMS WILL BE FOUND ALONG AND AHEAD OF
THIS FRONT. SOME OF THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Apr 20, 7:09 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
709 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 PM    FAIRBORN                  OH   .88 INCH HAIL
04/20/03   GREENE

0705 PM    FAIRBORN                  OH   55 MPH TSTM WIND GUST
04/20/03   GREENE                         LARGE LIMB DOWN

BC
Local storm report, Apr 20, 7:33 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
733 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    5 W SPRINGFIELD           OH   .75 INCH HAIL
04/20/03   CLARK

0725 PM    2 S NEW CARLISLE          OH   TSTM WIND GUST
04/20/03   CLARK                          2 TREES DOWN

BC
Local storm report, Apr 20, 7:43 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
743 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    2 N SPRINGFIELD           OH    MPH TSTM WIND GUST
04/20/03   CLARK                          109 MPH

0738 PM    PLATTSBURG                OH   1.75 INCH HAIL
04/20/03   CLARK
Local storm report, Apr 20, 7:55 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
755 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    5 N LONDON                OH     TSTM WIND GUST
04/20/03   MADISON                          4 TREES DOWN

0750 PM    PLAIN CITY                OHIO   1.00 INCH HAIL
04/20/03   UNION

BC

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.